News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Tapering Off WellbutrinSR


 red roses - Fri Jan 02, 2009 1:16 am

I have been taking WellbutrinSR (150x 2 Daily) for 9 years. I'm wanting to discontinue and want advice on a taper schedule. My family Dr. suggested going to 250, 200, 150, 125, 100, 75, 50 over the next 7 months. This seems like a very long time to taper off, could these time frames be shortened? My pharmacist suggested 300 to 150 to 0 in 2 weeks. That's a big discrepancy. Any advice is greatly appreciated.
 Jeffreytn - Thu Jan 08, 2009 3:13 am

Most doctors worth the money you pay them will intentionally set what seems like an unnecessarily long tapering off because going off of any med, especially antidepressants, is different for everyone, and can have some VERY serious withdrawal symptoms. This is to me the only medically (and morally) sound option. If your doctor sets something that's too slow for you, he can reduce it faster if he sees you're handling it well. If he sets something too fast for you, he runs the risk of making your life miserable, and possibly forcing you to go back up to your original dose anyway.
 Faye Lang, RN, MSW - Mon Feb 09, 2009 4:01 pm

Hello redroses,

Jeffreytn has given you a fairly good response, but I will add to it. Your pharmacist does not appear to be recognizing the length of time you have been taking your medication. It is wise to use caution when discontinuing a medication like WellbutrinSR because it directly effects certain neurohormones in your brain. When discontinue too quickly, there can be physical and/or psychological symptoms as a result. The best approach for you is to ask your doctor for his rationale in the progressive weaning plan. After discussing it with you, he may be willing to do it a little more quickly.

I hope this information helps you resolve your issue.
Faye, RN, MSW

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here